North Carolina, 2021Flash Flooding in North Carolina, August 4, 2021
August 4, 2021 · NWS MHX · 8 events in 3 counties and zones
An area of low pressure moved through the area, producing heavy rain especially along and east of Highway 17 toward the coast. One to three inches fell over much of the rain, but as much as three to almost eight inches fell along the coast from Onslow county through Carteret, southeast Beaufort, and Outer Banks Hyde and Outer Banks Dare, from near Rodanthe south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved through the area, producing heavy rain especially along and east of Highway 17 toward the coast. One to three inches fell over much of the rain, but as much as three to almost eight inches fell along the coast from Onslow county through Carteret, southeast Beaufort, and Outer Banks Hyde and Outer Banks Dare, from near Rodanthe south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 4, 6:36 AM EST, 24 minutes earlier.
Area forecast discussion, Aug 4, 6:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
736 AM EDT Wed Aug 4 2021
.SYNOPSIS...
A frontal system will remain near the coast through Thursday
with several waves of low pressure moving along it. Weak high
pressure will build into the area for Friday with another front
impacting the area Friday night into Saturday. High pressure then
builds over the area for early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 730 AM Wednesday...Surface low now appears to be off the
Crystal Coast at daybreak and several waves of heavy rain
continues from basically Highway 17 eastward. Given radar and
model trends, have dropped the Flash Flood Watches for the 5
westernmost Coastal Plains counties, but will continue elsewhere
into Thursday morning. A couple of Flash Flood Warnings are in
effect along the coast, where several more inches of rain are
possible through the mid morning hours and localized flooding is
quite likely. Low pressure will lift north of the area later
this afternoon, but clouds and precipitation will hold high
temperatures in the upper 70s over most all of the CWA.
Categorical PoPs will drop to near zero well inland by later in
the afternoon, but will continue in at least the likely range
along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 405 AM Wednesday...Precipitation coverage should be almost
nil well inland, but will continue high chance PoPs along the
coast as 3km NAM and other models and a slight upsurge in PWATs
in the early nighttime hours. Amounts will be under one-half
inch, so the threat of additional flooding will be reduced.
Under cloudy skies with rain-cooler air, lows will range from
the mid 60s well inland to low/mid 70s immediate coast.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 250 AM Wed...The threat of widespread, heavy rains and
flash flooding should end by Thu morning as the mid level trough
fills and lifts and the surface boundary drifts offshore
pushing the deep moisture off of the coast by afternoon. Upper
level ridging briefly builds over the region Fri into Sat
resulting in scattered coverage of and more diurnally driven
convective activity Thu afternoon and Fri. A shortwave trough
will move through Sat and Sat night leading to an uptick in
showers and storms late Fri night and Sat. More substantial
upper ridging is forecast to build over the region early next
week leading to warm temps and isolated to scattered mainly
afternoon and evening showers and storms beginning Sunday.
Thursday...Improving conditions are expected Thu from late
morning on as the widespread and heaviest precipitation gets
shunted offshore. Will see some isolated to scattered diurnal
showers and storms in the afternoon but coverage should be low.
Friday...Expecting more typical scattered afternoon/evening
showers and thunderstorms with heating. Greatest coverage
expected south of Highway 70 as moisture begins to stream north
ahead of advancing mid level shortwave trough.
Saturday...scattered to numerous showers and tstms expected as
the aforementioned shortwave moves into the area. This activity
is likely to develop souther areas Fri night then continue area
wide into Sat evening.
Sunday through early next week...More typical summer weather
expected through the period with isolated to scattered mainly
afternoon/evening showers and thunderstorms and warm
temperatures.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /Through 12Z Thursday/...
As of 730 AM Wednesday...Poor aviation conditions are expected
through this TAF cycle. IFR/LIFR currently with some light rain,
especially near KEWN and KOAJ. While some improvement in
ceilings are possible this afternoon, the combination of a very
wet ground and light winds will lead to additional low stratus
formation again tonight with widespread IFR/LIFR again likely.
LONG TERM /Thursday through Sunday/...
As of 250 AM Wed...Improving conditions Thu as a decrease in
coverage of showers and storms is expected into Fri with only
brief sub VFR conditions expected. More widespread showers and
storms forecast for Fri night and Sat with occasional sub VFR
conditions. Predominate VFR conditions Sun as high pressure
aloft builds overt the area resulting in only isolated
convection.
&&
.MARINE...
SHORT TERM /Today and Tonight/...
As of 735 AM Wednesday...Winds have increased a bit over the
past hour or so with gusts to 34 knots at Duck Pier, 31 knots at
Diamond Buoy and 33 knots off of New River Inlet. Seas are
holding at 4-6 feet. Directions are NE over the northern tier,
but S/SW south of Oregon Inlet as the surface low now appears to
be off the Crystal Coast at daybreak. As the low strengthens,
winds should be 15-25 knots today with some higher gusts. Seas
are expected to peak at 6-9 feet today, before dropping off to
4-6 feet as SW winds drop to 15 knots or less toward morning on
Thursday.
LONG TERM /Thursday through Sunday/...
As of 250 AM Wed...The front is forecast to move offshore Thu
with the flow becoming N/NE 10-15 kt behind it. Winds veer
around to SE/S 10-15 kt Fri afternoon, then S/SW 5-15 kt Sat and
Sunday. 4-6 ft seas over the outer central waters early Thu
morning will subside to 3-5 ft Thu afternoon and 2-4 ft Thu
night and Fri. Seas are forecast to be 2-3 ft Sat and Sunday.
&&
.HYDROLOGY...
As of 330 AM Wed...Given current radar trends, have dropped
the far western portion of the Flash Flood Watch. Model
guidance and QPF from WPC continue to show 6" to 10" of rain
possible along the coast and this will remain our highest area
of concern for flash flooding. Farther inland QPF amounts drop
off slightly, with 3" to 6" expected. However, flash flooding is
still possible over all of Eastern NC given the very efficient
rain processes and the very slow storm motion. Isolated higher
amounts are possible given such a primed atmosphere. We will see
a substantial break Wednesday afternoon and Wednesday evening.
A new round of potentially heavy rains will approach coastal
areas Wed night into early Thu with the flood threat then ending
by Thu afternoon as the deeper moisture gets pushed offshore.
Future adjustments to the watch may be needed after we get
through our heavy rain tonight into Wednesday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ195-196-
199-203>205.
Flash Flood Watch through Thursday morning for NCZ045>047-080-
081-092-094-193>196-198-199-203>205.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ135.
Small Craft Advisory until 6 PM EDT this evening for AMZ231.
Small Craft Advisory until 6 AM EDT Thursday for AMZ150-152-
158.
Small Craft Advisory until 11 AM EDT Thursday for AMZ154.
Small Craft Advisory until 10 AM EDT Thursday for AMZ156.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...JME
AVIATION...JME/CTC
MARINE...JME/CTC
HYDROLOGY...MHXHazardous weather outlook, Aug 4, 5:13 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
613 AM EDT Wed Aug 4 2021
NCZ029-044-079-090-091-051015-
Martin-Pitt-Greene-Duplin-Lenoir-
613 AM EDT Wed Aug 4 2021
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No significant hazardous weather expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No significant hazardous weather expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ045>047-080-081-092-094-193-194-198-051015-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
613 AM EDT Wed Aug 4 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
An active weather pattern will continue over the region through
Thursday morning with periods of heavy rain expected bringing a
threat of localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-203>205-051015-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
613 AM EDT Wed Aug 4 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Beach Hazards Statement.
An active weather pattern will continue over the region through
Thursday morning with periods of heavy rain expected bringing a
threat of localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
An active weather pattern will continue over the region through
Thursday morning with periods of heavy rain expected bringing a
threat of localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
11
Flash Flood, Hyde
- When
- August 4, 7:00 AM EST to 9:10 AM EST
- Where
- Hyde County, 0.52 mi S of Ocracoke to 0.58 mi SSE of Ocracoke
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.113, -75.978
More than 3 feet of water along Back Road, near the Ocracoke Coffee Company. The road was impassable due to deep water. Videos were posted on social media.
Flash Flood, Dare
- When
- August 4, 7:00 AM EST to 9:10 AM EST
- Where
- Dare County, 2.15 mi SSE of Buxton to 2.39 mi S of Buxton
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.240, -75.540
Cape Point Campground was 100% flooded. Significant amounts of water on some areas near Cape Point.
Flash Flood, Dare
- When
- August 4, 7:00 AM EST to 9:15 AM EST
- Where
- Dare County, 2.37 mi N of Rodanthe to 1.81 mi NE of Rodanthe
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.634, -75.476
Parts of Highway 12 flooded in the typical spots including Pea Island section of the seashore in what is called the Canal Zone. Flooding along the roads and roadside ditches in all the villages and in some locations between the villages. Staff described the roadway flooding as very dangerous.
Flash Flood, Hyde
- When
- August 4, 7:00 AM EST to 9:10 AM EST
- Where
- Hyde County, 0.51 mi NNW of Ocracoke Is Arpt to 1.78 mi NE of Ocracoke Is Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.107, -75.973
Significant ponding of water along South Point Road.
Flash Flood, Hyde
- When
- August 4, 7:00 AM EST to 9:15 AM EST
- Where
- Hyde County, 3.46 mi ENE of Ocracoke to 3 mi ENE of Ocracoke Is Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.130, -75.920
Ocracoke Campground 75% under water.
Flash Flood, Carteret
- When
- August 4, 7:30 AM EST to 8:45 AM EST
- Where
- Carteret County, 1.27 mi SSE of Cape Carteret to 1.32 mi SSE of Cape Carteret
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.663, -77.041
Emerald Isle Public Works closed Reed Drive between East and West Sea View Drive due to high water.
Flash Flood, Carteret
- When
- August 4, 7:30 AM EST to 8:30 AM EST
- Where
- Carteret County, 2.76 mi WSW of Wildwood to 1.49 mi WSW of Wildwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.735, -76.865
Entrance to Wildwood neighborhood cover with up to 3 feet of water. Road not passable due to high water.
Flash Flood, Carteret
- When
- August 4, 7:32 AM EST to 9:00 AM EST
- Where
- Carteret County, 2.43 mi NNW of Merrimon to 0.4 mi NNE of Merrimon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.981, -76.650
Merrimon Road flooded just before Merrimon Church. Water was acrdoss the road in five places outside of Jonaquins subdivision.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 4, 20211 death · 1 event
- Damaging Wind in Oregon, August 4, 2021$1.0 million · 52 kt wind · 1 event
- Damaging Wind in North Carolina, August 4, 2021$20,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 4, 20218 events
- Flooding and Heavy Rain in Florida, August 4 to 5, 20215 events
- Flash Flood and Hail in West Virginia, August 4, 2021$11,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 4, 20214 events
- Waterspouts in Gulf of Mexico, August 4, 20212 events
- Flash Flooding in North Carolina, August 4, 20212 events
- Flash Flood and Heavy Rain in Colorado, August 4, 20212 events
- Hail in Montana, August 4, 20211 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 4, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982792, 982807, 982811, 982812, 982813, 982803, 982805, 982806.